Alert archive / Montana / Wind Advisories in 2009
Wind Advisory 12, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at May 5, 2009, 10:40 AM MDT for 6 counties in Montana. It took effect at May 5, 2009, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2009, 10:40 AM MDT (16:40 UTC)
- In effect from
- May 5, 2009, 12:00 PM MDT
- Expired
- May 5, 2009, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 051640 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1040 AM MDT TUE MAY 5 2009 ...GUSTY WINDS TO IMPACT NORTHWEST THIS AFTERNOON... .AN APPROACHING WEATHER SYSTEM COMBINED WITH A STRONG UPPER LEVEL JET WILL CAUSE WINDS TO INCREASE THIS AFTERNOON. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED THROUGH LATE THIS AFTERNOON. HIGHER ELEVATIONS COULD SEE GUSTS AS HIGH AS 50 MPH...PARTICULARLY ALONG THE CONTINENTAL DIVIDE. THESE CONDITIONS ARE EXPECTED TO GRADUALLY DECREASE THIS EVENING WITH SOME LINGERING GUSTS POSSIBLE AFTER SUNDOWN. MTZ001>004-060000- /O.NEW.KMSO.WI.Y.0012.090505T1800Z-090506T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 1040 AM MDT TUE MAY 5 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED AFTER NOON TODAY. MAIN AREAS IMPACTED ARE THE KOOTENAI CABINET REGION...WEST GLACIER PARK...FLATHEAD LAKE AND FLATHEAD VALLEY AND LOCATIONS NORTH OF PLAINS ALONG THE INTERSTATE 90 CORRIDOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
000 WWUS75 KMSO 051803 CCA NPWMSO URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 1203 PM MDT TUE MAY 5 2009 ...GUSTY WINDS TO IMPACT NORTHWEST MONTANA THIS AFTERNOON... .AN APPROACHING WEATHER SYSTEM COMBINED WITH A STRONG UPPER LEVEL JET WILL CAUSE WINDS TO INCREASE THIS AFTERNOON. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED THROUGH LATE THIS AFTERNOON. HIGHER ELEVATIONS COULD SEE GUSTS AS HIGH AS 50 MPH...PARTICULARLY ALONG THE CONTINENTAL DIVIDE. THESE CONDITIONS ARE EXPECTED TO GRADUALLY DECREASE THIS EVENING WITH SOME LINGERING GUSTS POSSIBLE AFTER SUNDOWN. MTZ001>004-060000- /O.NEW.KMSO.WI.Y.0012.090505T1803Z-090506T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 1203 PM MDT TUE MAY 5 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED AFTER NOON TODAY. MAIN AREAS IMPACTED ARE THE KOOTENAI CABINET REGION...WEST GLACIER PARK...FLATHEAD LAKE AND FLATHEAD VALLEY AND LOCATIONS NORTH OF PLAINS ALONG THE INTERSTATE 90 CORRIDOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KMSO 052345 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT TUE MAY 5 2009 MTZ001>004-060045- /O.EXP.KMSO.WI.Y.0012.000000T0000Z-090506T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 545 PM MDT TUE MAY 5 2009 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. THE PRESSURE GRADIENT THAT IS OVER THE AREA IS SHOWING SIGNS OF DECREASING. GUSTY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGH EARLY THIS EVENING BEFORE DECREASING BY MIDNIGHT AFTER THE ATMOSPHERE STABILIZES. THE HIGH TERRAIN WILL CONTINUE TO SEE STRONG AND GUSTY WINDS THROUGH TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 5, 4:53 AM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 5, 4:53 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 453 AM MDT TUE MAY 5 2009 .DISCUSSION...SHOWERS CONTINUE TO MOVE OVER WESTERN MONTANA AND CENTRAL IDAHO THIS MORNING BEHIND A WARM FRONT THAT HAS ADVANCED THROUGH THE REGION. SATELLITE IS SHOWING DRIER AIR MOVING IN ALOFT FROM THE SOUTHWEST HOWEVER SURFACE OBSERVATIONS UPSTREAM ARE STILL REPORTING PRECIPITATION AND LOW LEVEL CLOUD COVER. ANOTHER PACIFIC TROUGH WILL MOVE THROUGH THE NORTHERN ROCKIES TODAY PRODUCING MORE SHOWERS. A COLD FRONT ACCOMPANYING THIS SYSTEM WILL BE THE MAIN FOCAL POINT FOR HEAVIER RAINFALL AS IT MOVES THROUGH THE INTERMOUNTAIN WEST FROM NORTHWEST TO SOUTHEAST. IT WILL NOT BRING MUCH COOL AIR BUT THE INCREASED CLOUD COVER AND PRECIPITATION WILL LIKELY KEEP TEMPERATURES FROM WARMING UP MUCH DURING THE AFTERNOON HOURS. THE ACTIVE FLOW CONTINUES ON WEDNESDAY WITH SCATTERED SHOWERS POSSIBLE THROUGH THE DAY AND MORE ORGANIZED PRECIPITATION WEDNESDAY NIGHT AHEAD OF ANOTHER PACIFIC SYSTEM. THURSDAY THROUGH TUESDAY...A LOW AMPLITUDE WEST TO EAST FLOW ALOFT CONTINUES TO BE DEPICTED BY GUIDANCE THROUGHOUT THE EXTENDED FORECAST PERIODS. AS EACH PERIOD BECOMES CLOSER TO FORECAST HOUR ZERO...SMALL DISTURBED FEATURES BECOME INCREASINGLY EVIDENT WITHIN THE MEAN FLOW. CURRENTLY...WEAK STORM SYSTEM FEATURES ARE MOST PRONOUNCED DURING THURSDAY...AND THEN AGAIN LATE MONDAY. BESIDES THESE TWO PERIODS...THE WEST TO EAST FLOW REGIME WILL MAINTAIN A SLIGHT THREAT FOR PRECIPITATION EACH DAY OF THE EXTENDED FORECAST. ON THURSDAY...PRECIPITATION PROBABILITY WILL BE DEPENDENT ON THE POSITION OF THE PACIFIC JET STREAM...DEPICTED EXITING THE REGION TO THE SOUTHEAST BY THURSDAY NIGHT. LATE MONDAY ONWARD...A MORE IMPRESSIVE PACIFIC STORM SYSTEM IS DEPICTED TO BE IN THE REGION...HOWEVER THE VARIOUS GUIDANCES AVAILABLE DO NOT CURRENTLY AGREE WHEN THE STORM SYSTEM WILL MOVE THROUGH THE NORTHERN US ROCKIES. AS A RESULT OF TIMING UNCERTAINTY FOR MONDAY ONWARD...FORECAST PRECIPITATION CHANCES REMAIN FAIRLY CLOSE TO CLIMATOLOGY. DAY TO DAY TEMPERATURES APPEAR TO BE AFFECTED VERY LITTLE WITH THE WEST TO EAST FLOW...HOWEVER THE MONDAY SYSTEM MAY HAVE A COLD CORE OF AIR THAT COULD COOL THE REGION FOR A TIME. OVERALL...DETAILS OF THE MONDAY STORM SYSTEM ARE QUITE UNCLEAR AT THIS TIME. && .AVIATION...A PACIFIC SYSTEM MOVING THROUGH THE NORTHWEST UNITED STATES WILL BRING PRECIPITATION THROUGH THE DAY. CLOUD DECKS WILL REMAIN LOW THROUGH THE DAY OBSCURING TERRAIN. HEAVIER RAINFALL WILL BE LIKELY ALONG A COLD FRONT PASSING THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY. THIS WILL REDUCE VISIBILITY AND LOWER CEILINGS AS IT PASSES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...LOEFFELBEIN LONG TERM....ZUMPFE AVIATION...LOEFFELBEIN
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.